Texas, 2003Tornadoes and Hail in Texas, October 5, 2003
October 5, 2003 · NWS LUB · 16 events in 6 counties and zones
14 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- $2.9 million
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 5, 1:47 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Oct 5, 1:47 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
247 PM CDT SUN OCT 5 2003
.SHORT TERM...
PAIR OF JETS BEGINNING TO AFFECT THE CWA AS ONE MOVES ACROSS
NORTHERN NEW MEXICO INTO WEST TEXAS AND THE OTHER SLIDES INTO THE
BIG BEND AREA FROM CHIHUAHUA. WE SHOULD SEE SUFFICIENT LIFT AS
ALREADY NOTED BY CONVECTION MOVING OFF OF THE HIGHER TERRAIN OF
SOUTHERN NEW MEXICO. ALSO SEEING CUMULUS BEGINNING TO LINE UP NEAR
THE TEXAS/NEW MEXICO BORDER. WE WILL SEE THE CONVECTION CONTINUE TO
MOVE EASTWARD AND EXPAND IN COVERAGE/INTENSITY AS IT INTERACTS WITH
BETTER MOISTURE ACROSS THE SOUTH PLAINS. CANT RULE OUT A SEVERE
STORM OR TWO IN THIS ENVIRONMENT. AREA FOR SEVERE STORMS HAS
INCREASED FROM THIS MORNING AS WARM FRONT SLIDES BACK TO THE
NORTHEAST INCREASING THE WARM SECTOR. WILL HAVE A SOUNDING FROM THE
TEXAS TECH WEST TEXAS MESONET AROUND 4 PM TO FURTHER ASSIST THE
ASSESSMENT OF THE SEVERE POTENTIAL THIS EVENING. FOR NOW WILL
CONTINUE WITH THE PREVIOUS FORECASTERS THOUGHTS OF SEVERE(ALSO SEE
SWOMCD FOR WEST TEXAS) AND PLAN ON SCATTERED POPS. CLOUD COVER AND
HIGHER DEWPOINTS SHOULD KEEP TEMPERATURES IN THE FROM THE MID 50S
NORTHWEST TO LOWER 60S SOUTHEAST. FOG MAY ALSO BE POSSIBLE AWAY FROM
THE RAINFALL.
COULD SEE ANOTHER SHOT AT THUNDERSTORMS AGAIN MONDAY AFTERNOON AS
JET ENERGY CONTINUES TO MOVE ACROSS WEST TEXAS. EXPECT HIGH
TEMPERATURES TO BE SIMILAR TO TODAYS AS LONG AS LOWER CLOUD COVER
MIXES OUT AS EXPECTED.
.LONG TERM...
NORTHWEST FLOW ALOFT SETUP BETWEEN THE MID/UPPER LOW OFF THE BAJA
COAST AND THE SHORTWAVE RIDGE OVER AZ/NM BORDER. ANY SHOWERS AND
THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON MONDAY WILL PROBABLY
CONTINUE INTO THE EVENING HOURS. WILL HAVE TO KEEP AN EYE ON
MOISTURE ASSOCIATED WITH NORA - OFF THE MEXICO COAST - AS IT IS
EXPECTED TO FLOW INTO THE BAJA LOW. A SHORTWAVE WILL EJECT FROM THIS
LOW INTO NEW MEXICO TUESDAY BRINGING MUCH OF THE MOISTURE FROM NORA
WITH IT. CURRENT THINKING BRINGS IN PRECIPITATION OVER THE WESTERN
COUNTIES OF THE SOUTH PLAINS IN THE AFTERNOON TUESDAY...AND RAIN
WILL EXPAND OVER THE REMAINDER OF THE FORECAST AREA TUESDAY NIGHT.
ANOTHER SHORTWAVE WILL FOLLOW ON ITS HEELS WITH MORE MOISTURE AND
AFFECT THE AREA WEDNESDAY AND WEDNESDAY NIGHT BRINGING MORE CHANCES
FOR RAIN TO THE REGION.
THE LATEST LONG RANGE MODELS INDICATE THE MID/UPPER LOW OFF THE BAJA
COAST WILL BE CUT OFF FROM THE MEAN FLOW...LEAVING IT STRANDED IN
THE SOUTHEASTERN PACIFIC. THIS SCENARIO SEEMS LIKELY...HOWEVER
CONFIDENCE IS NOT HIGH. AFTER FRIDAY...A STRONG SHORTWAVE DIVING
INTO THE NORTHWEST WILL DEEPEN A TROUGH OVER THE WESTERN/CENTRAL
U.S. A STRONG COLD FRONT...PACIFIC IN NATURE...WILL AFFECT THE SOUTH
PLAINS BY SUNDAY WITH COOLER TEMPERATURES AND POSSIBLY A CHANCE OF
RAIN. TOO FAR OUT TO SEE THAT PAN OUT...BUT WILL BE SOMETHING TO
WATCH DEVELOP THE NEXT FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 55 80 54 79 / 20 30 30 30
TULIA 56 79 56 81 / 20 30 30 30
PLAINVIEW 57 81 57 81 / 20 30 30 30
LEVELLAND 57 82 57 81 / 40 30 30 30
LUBBOCK 58 82 58 82 / 30 30 30 30
BROWNFIELD 58 84 58 82 / 50 30 30 30
CHILDRESS 58 79 59 84 / 20 30 30 20
SPUR 60 84 60 84 / 40 30 30 20
ASPERMONT 63 84 61 86 / 50 30 30 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FCSTID = 18/09
Hazardous weather outlook, Oct 5, 2:00 PM CST, 3 hours 5 minutes before
TXZ021>044-062000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT SUN OCT 5 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTH
PLAINS EASTWARD INTO THE SOUTHERN ROLLING PLAINS THIS EVENING. THIS
AREA IS MAINLY ALONG AND SOUTH OF A MULESHOE TO PLAINVIEW TO GUTHRIE
LINE.
A FRONTAL BOUNDARY HAS MOVED EASTWARD ACROSS THE SOUTH PLAINS TODAY
ALLOWING WARM AND MOIST AIR TO BE LOCATED FROM EASTERN NEW MEXICO
INTO THE SOUTH PLAINS. ADDITIONAL LIFT WILL BE GENERATED BY JET
ENERGY MOVING TOWARDS WEST TEXAS FROM NORTHERN NEW MEXICO AND
ANOTHER MOVING TOWARDS THE BIG BEND AREA FROM NORTHERN MEXICO. AS
THIS AREA OF LIFT MOVES EASTWARD THROUGH THE EVENING THE THREAT OF
SEVERE WEATHER WILL MOVE WITH IT INTO THE ROLLING PLAINS. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
Tornado, Swisher
- When
- October 5, 5:05 PM CST to 5:20 PM CST
- Where
- Swisher County, 9 mi SE of Tulia
- Rating
- F1
- Path length
- 5 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- STORM CHASER
- Coordinates
- 34.150, -101.467
A tornado that was tracked by storm chasers and law enforcement officials snapped several power poles.
Hail, Swisher
- When
- October 5, 5:10 PM CST
- Where
- Swisher County, 6 mi SE of Tulia
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Crop damage
- $300,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.050, -102.283
Storm spotters affiliated with the Tulia PD reported baseball size hail. Two homes had windows broken as a result of the wind-driven hail. Major roof damage also occurred to a number of homes.
Hail, Terry
- When
- October 5, 5:21 PM CST to 5:25 PM CST
- Where
- Terry County, Brownfield
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.883, -102.183
The Brownfield PD reported golfball size hail in town. The hail damaged roofs and automobiles.
Hail, Terry
- When
- October 5, 5:30 PM CST
- Where
- Terry County, 5 mi S of Brownfield
- Measured
- 1 in hail
- Crop damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.100, -101.333
Tornado, Swisher
- When
- October 5, 5:34 PM CST to 5:35 PM CST
- Where
- Swisher County, 10 mi ESE of Kress
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- STORM CHASER
- Coordinates
- 34.533, -101.683
A brief tornado touchdown was reported by a storm chaser.
Hail, Lamb
- When
- October 5, 5:47 PM CST
- Where
- Lamb County, 3 mi SW of Spade
- Measured
- 1.5 in hail
- Crop damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.067, -101.333
Hail, Terry
- When
- October 5, 5:54 PM CST
- Where
- Terry County, 9 mi E of Wellman
- Measured
- 1.75 in hail
- Crop damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.983, -101.267
The Terry County Sheriff's Office reported golfball size hail.
Hail, Floyd
- When
- October 5, 6:05 PM CST
- Where
- Floyd County, 3 mi NW of Lockney
- Measured
- 0.88 in hail
- Crop damage
- $100,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.867, -101.200
Hail, Swisher
- When
- October 5, 6:20 PM CST
- Where
- Swisher County, 5 mi E of Tulia
- Measured
- 1.75 in hail
- Crop damage
- $300,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.783, -101.100
The Swisher County Sheriff's Office reported golfball size hail.
Hail, Floyd
- When
- October 5, 6:28 PM CST
- Where
- Floyd County, 8 mi N of Floydada
- Measured
- 1 in hail
- Crop damage
- $200,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.267, -101.483
Hail, Floyd
- When
- October 5, 6:38 PM CST
- Where
- Floyd County, 7 mi NW of Sterley
- Measured
- 1.75 in hail
- Crop damage
- $300,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.467, -101.700
Storm spotters affiliated with the Floydada FD reported golfball size hail just north of Providence.
Hail, Floyd
- When
- October 5, 6:47 PM CST
- Where
- Floyd County, 6 mi N of Floydada
- Measured
- 0.88 in hail
- Crop damage
- $100,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.967, -101.900
Hail, Floyd
- When
- October 5, 6:53 PM CST
- Where
- Floyd County, 4 mi E of Floydada
- Measured
- 1 in hail
- Crop damage
- $100,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.183, -102.283
Hail, Floyd
- When
- October 5, 7:10 PM CST
- Where
- Floyd County, 3 mi E of Lakeview
- Measured
- 2.75 in hail
- Crop damage
- $500,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.117, -102.283
Storm spotters affiliated with the Floydada FD reported baseball size hail.
Hail, Crosby
- When
- October 5, 7:20 PM CST
- Where
- Crosby County, Wake
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.433, -101.650
Hail, Lynn
- When
- October 5, 9:10 PM CST
- Where
- Lynn County, 4 mi W of Odonnell
- Measured
- 1.5 in hail
- Crop damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.317, -101.583
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, October 5, 20031 injured · $760,000 · F1 · 4 events
- Tornado and Flash Flooding in Texas, October 5 to 6, 2003$170,000 · F0 · 15 events
- Frost and Freeze in Massachusetts, October 5, 20032 events
- Hail in New Mexico, October 5, 20030.75 in hail · 1 event
- Damaging Wind in Texas, October 5, 200359 kt wind · 1 event
- Wildfire in Hawaii, October 5, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372284, 5372282, 5371069, 5372283, 5372285, 5372286, 5372287, 5372289, 5372290, 5372288, 5371065, 5372291, 5372348, 5371066, 5371067, 5371068.